Clonazepam (brand name Klonopin) is an anti-anxiety and anti-convulsant drug used to treat anxiety, panic, and certain seizure disorders. Signs of a clonazepam overdose may include the following:
- Altered mental state
- Paradoxical excitement
- Slurred speech
- Impaired memory
- Loss of consciousness
A clonazepam overdose is rarely fatal, so if you believe that you or someone you know has overdosed on this drug, remain calm and call 911 immediately. If it is another person who is overdosing, check to make sure they are breathing and place them into the recovery position until medical help can arrive. Once the person has been taken to an emergency department, healthcare staff will provide care and supervision to ensure they are as safe and comfortable as possible.
What Is Clonazepam?
Clonazepam belongs to a class of prescription drugs known as benzodiazepines (benzos), which work in the brain by binding to GABA neurotransmitters. One of GABA’s primary functions is to block impulses between nerve cells and decrease activity throughout the CNS (central nervous system).
For those who use it, clonazepam can help calm and relieve symptoms of anxiety and panic disorder. Although benzos have a legitimate medical purpose and are prescribed legally, excessive or chronic use can lead to tolerance, dependence, and, ultimately, full-blown addiction.
Clonazepam Overdose Facts
Overdose fatalities related to benzos have become increasingly common. This trend is mainly due to their widespread availability and use and because individuals tend to use them in combination with other depressive substances, such as alcohol and opioids. From 2002-2015, there was a greater than four-fold increase in the number of deaths related to the use of benzos.
The safest way to avoid a clonazepam overdose is to take the medication only as prescribed by a physician. If you believe that your clonazepam use (or that of a loved one) has advanced into abuse, dependence, or addiction, seeking treatment as soon as possible can help prevent an unintentional overdose.
According to the FDA (Food and Drug Administration), combining benzos with opioids or other CNS depressants can lead to a variety of adverse reactions, including the following:
- Slowed or labored breathing
- Profound sleepiness
- Respiratory arrest
- Dizziness or lightheadedness
- Loss of consciousness
If you or a person you love uses clonazepam with other medications or illicit drugs, and you believe that an overdose may be occurring, please seek medical help immediately by calling 911 or visiting the nearest emergency department.
It is impossible to determine the precise amount of clonazepam that will lead to overdose due to factors specific to the person who ingests it. These include tolerance, age, gender, weight, etc. Studies have shown that children and pregnant or nursing mothers are at an increased risk of experiencing an overdose of clonazepam.
Before using clonazepam, you should disclose your full medical and psychological history to a doctor to reduce health risks, including the possibility of overdose. If you are experiencing any of the following conditions, make sure to check with your doctor before using clonazepam:
- Liver or kidney disease
- A history of drug dependence
- A history of stroke
- Multiple sclerosis
- Chronic bronchitis
- Alzheimer’s disease
- Severe depression
- Profound muscle weakness
The following substances, when used in combination with clonazepam, may increase the risk of overdose:
- Antabuse (disulfiram)
- Cordarone (amiodarone)
- Dilantin (phenytoin)
- Macrolide antibiotics
- MAO Inhibitors
- Norvir (ritonavir)
- Oral contraceptives
- Prilosec (omeprazole)
- Sedatives or sleeping pills
- Tagamet (cimetidine)
- Tegretol (carbamazepine)
- Tricyclic antidepressants
- Ativan, Valium, and Xanax
The Development of Tolerance and Dependence
Clonazepam use and abuse can rapidly lead to the development of tolerance, a condition hallmarked by a diminished drug response at doses once considered effective. Tolerance often leads to progressive drug-using behavior, which can hasten the development of psycho-emotional dependence.
Dependence leads to the manifestation of withdrawal symptoms when a drug or alcohol user attempts to quit or significantly cut back too rapidly. In some instances, a person may develop significant clonazepam dependence after only a few weeks of use. Those dependent on this drug are often placed on a tapering schedule by a physician or addiction specialist. The dose is, thus, reduced gradually, over time, to avoid severe effects of withdrawal.
After dependency, full-blown addiction may be next, characterized by compulsive drug-seeking behavior despite the incurrence of adverse consequences to one’s mental and physical health, life, and interpersonal relationships.
Treatment for Clonazepam Dependence
Although clonazepam is not as dangerous as many other drugs with depressant effects, prolonged use or abuse can lead to dependence and addiction.
Just Believe Recovery is a specialized addiction treatment center that offers integrated rehab programs that include therapeutic services clinically-proven to be beneficial for the recovery process. These include behavioral therapy, individual and family counseling, peer group support, psychoeducation, health and wellness education, aftercare planning, and much more.